Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2003, 3:51 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 3:51 PM CDT (20:51 UTC)
- Expired
- Jun 25, 2003, 5:00 PM CDT
- In force
- 69 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2726 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS53 KICT 252051 SVRICT KSC035-191-252200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 500 PM CDT. * AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF DOUGLASS TO 3 MILES WEST OF HUNNEWELL...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF WINFIELD TO 32 MILES SOUTHWEST OF WINFIELD...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM CDT... WINFIELD... BURDEN... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS IS A DANGEROUS LINE OF STORMS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER AND COWLEY COUNTIES UNTIL 500 PM CDT. LAT...LON 3746 9733 3695 9763 3696 9693 3747 9661 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 25, 3:15 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT WED JUN 25 2003 FORECAST CONCERNS TDY ARE HVY RAIN CHCS TNGT AND WITH TEMPS OVER THE WEEKEND, WITH ANOTHER SHRA CHC LATE STA INTO SUN. COLD FRONT CURRENTLY MOVING ACROSS CEN/SRN KS ATTM WITH SHRA/TSRA MOVING ALONG THE FRONT. EXPECT SHRA/TSRA TO CONTINUE ALONG THIS FRONT TNGT AS IT SLOWLY MOVES SE ACROSS THE REST OF KS. UNSTABLE AIRMASS IN PLACE FOR POSSIBLE SVR WX MAINLY EAST OF THE TURNPIKE WITH MUCAPES APROACHING 4000 J/KG. BEST DYNAMICS WITH THIS S/WV STAYS NORTH OF SRN KS, BUT WITH BOUNDARY IN THE AREA PROVIDING ADEQUATE LIFTING FOR DVLPMNT FOR POSSIBLE SVR WX. NEXT QUESTION LATER TNGT WILL BE HVY RAIN THREAT IN SERN KS. ALL THE MODELS SHOW HIGH PW VALUES WITH LOTS OF MOISTURE TRANSPORT FOR EFFECIENT RAIN PRODUCERS. FFG VALUES ARE PRETTY HIGH IN SERN KS DUE TO RECENT WARM/DRY SNAP. SO FEEL THAT FLOOD THREAT IS MINIMAL OR LOCALIZED. SO WILL ONLY MENTION HVY RAINS IN THE ZONES/GRIDS BUT HOLD OFF ON ANY FLOODING HEADLINES. TEMPS COULD ALSO BE TRICKY OVER SRN KS AS FROPA PROGRESION AND CLRG SKIES LATE COULD LEAD TO A NICE TEMP GRADIENT ACROSS THE AREA. THU-FRI: THINGS QUIET DOWN ON THU AFTER FRONT MOVES SE OF THE AREA AS UPPER FLOW GOES MORE NWRLY. SFC HIGH PRESSURE MOVES INTO THE AREA BEHIND THE FRONT...WITH NOTICABLY COOLER AND LESS HUMID CONDITIONS. SO ONLY QUESTION WILL BE TEMPS WITH LOTS OF SUNSHINE ACROSS THE AREA. MAV GUID AND GFS PARTIAL THICKNESS NUMBERS LOOK BEST AS ETA LOOKS A LITTLE TOO WARM FOR HIGHS AND LOWS. SAT-SUN: WEAK NW FLOW WILL LEADS TO ANOTHER S/WV MOVING ALONG THE UPPER MIDWEST INTO THE GREAT LAKES. GFS SHOWS A COLD FRONT DRAGGING SOUTH WITH THIS S/WV ACROSS THE UPPER PLAINS INTO NRN SECTIONS OF KS. LOW LEVEL MOISTURE IS INITIALLY CUT OFF FROM THIS FRONT EARLY SAT AS SFC HIGH PRESSURE TO THE SOUTH MOVES EAST OF THE AREA. FRONT BECOMES STATIONARY OVER NRN AND CEN KS BY SAT NIGHT....ENOUGH MOISTURE POOLS ALONG THE FRONT FOR A CHC OF SHRA OVERNIGHT SAT INTO EARLY SUN. MON-TUE: FRONT WASHES OUT ON MON WITH SOUTHERLY WINDS CONTINUING. SO EXPECT TEMPS TO WARMUP INTO THE LOW 90S ON MON AND TUES. TUE-WED: ANOTHER WK FRONT MOVES ACROSS THE KS ON TUE. MAIN SHRA CHC APPEARS TO BE TUE EVE AS BETTER MOISTURE MOVES INTO THE AREA. SO WILL INSERT A SLGT CHC INTO TUES EVE. FCSTID = 22 / KETCHAM ICT 57 78 55 84 / 40 0 0 0 HUT 55 77 55 84 / 10 0 0 0 EWK 56 78 55 84 / 20 0 0 0 EQA 57 78 55 84 / 40 5 0 0 WLD 59 80 56 84 / 60 10 0 0 RSL 51 76 53 85 / 0 0 0 0 GBD 53 76 53 85 / 0 0 0 0 SLN 54 76 54 84 / 5 0 0 0 MPR 56 78 55 84 / 20 0 0 0 CFV 61 81 56 83 / 80 10 0 0 CNU 61 80 56 83 / 70 10 0 0 K88 60 79 56 83 / 70 10 0 0 .ICT... KS...NONE. KETCHAM
Hazardous weather outlook, Jun 25, 11:56 AM CDT, 3 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING, AS A COLD FRONT MOVES INTO THE AREA. THE FRONT WILL ENCOUNTER A VERY MOIST TROPICAL AIRMASS. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAINFALL, ESPECIALLY EAST OF THE TURNPIKE. THEREFORE, LOCALIZED FLOODING IS POSSIBLE ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. ISOLATED STORMS MAY BECOME SEVERE WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE LISTENING FOR SUBSEQUENT OUTLOOKS FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:16 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 44 min |
| Jun 25, 2:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 77 min |
| Jun 25, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 54 min |
| Jun 25, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 70 min |
| Jun 25, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 69 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.